Hematologist Allegedly Fails to Properly Manage Patient After Bone Marrow Transplant


Hematology Expert WitnessThis case involves a middle-aged female patient who underwent a flow cytometry test and bone marrow transplantation for severe anemia. During the transplant, the plaintiff experienced hypertension, severe headaches, and high blood pressure. She later experienced a seizure, confusion, and urinary incontinence. A CT scan was performed which was negative for any acute bleeding or other changes. Her blood pressure significantly improved after the transplant was completed. She experienced a second seizure and was then taken for another MRI. The MRI demonstrated a large brain hemorrhage. The plaintiff was taken to another hospital, where she underwent a craniotomy to treat the hemorrhage. The patient had already suffered extensive neurological damage and was unresponsive after the procedure was completed. She remained in the hospital where she slowly regained consciousness and movement but was left with permanent and severe brain damage. It is alleged that the management of the high blood pressure that occurred during or around the time of the bone marrow transplant was unacceptable.

Question(s) For Expert Witness

  • 1. Do you have experience pre/post treating patients who have undergone a progenitor cell marrow transplant?
  • 2. What monitoring of the patient should take place before, during and after progenitor cell marrow transplant?
  • 3. What follow up should be ordered for patients displaying hypertension following this procedure?

Expert Witness Response E-008453

Patients undergoing allogeneic stem cell transplantation are closely monitored before, during, and after receving donor cells. The will have frequent vital signs checked, particularly when receiving conditioning agents or blood/marrow products. These patients are extremely immunocompromised and often have very low blood counts requiring frequent transfusions. Therefore, frequent vital signs are checked looking for signs of infection and hemodynamic instability. The are also at risk for acute graft versus host disease and end organ damage related to transplant. Rarely, patients undergoing transplantation can experience posterior reversible encephalopathy (PRES) due to tacrolimus or cyclosporine – medications frequently used as immunesuppressants after allogeneic stem cell transplantation. My impression is that the patient suffered posterior reversible encephalopathy syndrome (PRES) from uncontrolled hypertension, possibly due to tacrolimus. This can be difficult to identify on CT (an MRI is more appropriate), but the symptoms as laid out are highly suggestive of PRES. Another possible diagnosis would be atypical hemolytic uremic syndrome although I do not have the laboratory data that would be required to determine if this is likely in this case.

Given the clear end organ damage (seizure, mental status changes, etc…) this would be considered an emergency requiring up to an ICU level of care to control the blood pressure. Treatment could include oral and IV agents and may require a constant drip of medication by IV to control the blood pressure. Patients with severe aplastic anemia often have critically low platelet counts which may have contributed to her risk of intracerebral hemorrhage in the setting of uncontrolled hypertension and seizure. The mental status changes and seizure would have prompted me to obtain a STAT CT scan and a follow up MRI if there were no conclusive findings. I would have assumed a diagnosis of hypertensive emergency and referred the patient for intensive care if simple interventions did not rapidly control her blood pressure or once he developed CNS findings as described above. An arterial line for continuous blood pressure monitoring would be needed in this case.

Expert Witness Response E-008966

I direct an academic transplant program that has performed nearly 4000 transplants. I have personally managed the transplant of more than 500 patients over the past 20 years. I have personally managed some of the toxicities that befell this patient. Hypertension in the setting of allotransplant is a common toxicity of tacrolimus; PRES and seizures are rare (<5%); intracranial bleeding is very rare. I’ve seen the first two problems many times, but never intracranial bleeding. The clinical management sounds appropriate on the basis of the summary provided above.

RELATED EXPERT WITNESSES

Post Tags